Alert archive / North Carolina / Wind Advisories in 2024
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Jan 12, 2024, 3:32 AM EST for 31 counties in North Carolina. It took effect at Jan 12, 2024, 4:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2024, 3:32 AM EST (08:32 UTC)
- In effect from
- Jan 12, 2024, 4:00 PM EST
- Expired
- Jan 12, 2024, 11:58 PM EST
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040 WWUS72 KRAH 120832 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 332 AM EST Fri Jan 12 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-122115- /O.NEW.KRAH.WI.Y.0002.240112T2100Z-240113T1100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 332 AM EST Fri Jan 12 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...All of central North Carolina. * WHEN...From 4 PM this afternoon to 6 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
944 WWUS72 KRAH 122042 AAA NPWRAH URGENT - WEATHER MESSAGE...UPDATED National Weather Service Raleigh NC 342 PM EST Fri Jan 12 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131100- /O.CON.KRAH.WI.Y.0002.240112T2100Z-240113T1100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 342 PM EST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY... * WHAT...Southeast winds becoming southwest 15 to 25 mph with gusts up to 30 to 45 mph. * WHERE...All of central North Carolina. * WHEN...From 4 PM this afternoon to 6 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
096 WWUS72 KRAH 130307 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1007 PM EST Fri Jan 12 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131100- /O.CON.KRAH.WI.Y.0002.000000T0000Z-240113T1100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1007 PM EST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Portions of central North Carolina. * WHEN...Until 6 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
550 WWUS72 KRAH 130458 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1158 PM EST Fri Jan 12 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130600- /O.CAN.KRAH.WI.Y.0002.000000T0000Z-240113T1100Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1158 PM EST Fri Jan 12 2024 ...WIND ADVISORY IS CANCELLED... The stronger 35-45 mph wind gusts across central NC have subsided. While gusts in the wake of the cold front are expected to increase again towards sunrise, but should remain in the 20 to 30 mph range, well below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 12, 3:30 AM EST, 2 minutes earlier.
Area forecast discussion, Jan 12, 3:30 AM EST, 2 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 330 AM EST Fri Jan 12 2024 .SYNOPSIS... Unsettled weather conditions will return today as a warm front lifts north into the area during late afternoon and evening, in advance of a strong cold front that will sweep east through the Carolinas tonight. Dry high pressure will build into the area through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Friday... ...A Wind Advisory Has Been issued for 40 to 45 mph gusts for late this afternoon and into tonight.... ...There remains a Level-2/Slight Risk for Severe Storms across central and eastern NC, mainly during the evening, with the greatest severe threat across Southeastern NC... A vigorous shortwave trough over the Southern Plains this morning will deepen into a closed low as it lifts northeast into the Ohio Valley and Great Lakes region during the evening and overnight hours. It remains important to note that when compared to this past Tuesday, today's upper system/trough will be well removed from the warm sector convection that will spread north into the area during the late afternoon and evening. Strong surface cyclogenesis will ensue over the Ohio Valley, with the surface low deepening to around 973mb as it continues north into the Great Lakes. A strong 60-70 kt SWLY LLJ will pump gulf moisture and weak buoyancy into the Carolinas as a developing warm front over the Deep South lifts north into the area during the evening(00 to 03z), abruptly followed by the passage of a cold front from the west between 03 to 06z. How far inland into central NC weak sfc instability will be able to develop remains the source of greatest uncertainty and concern due to the robust kinematic wind fields. Latest guidances suggests a corridor of weak sfc base instability of 200-500 J/KG will develop along and east of a line extending from Wadesboro/Anson Co--- Raleigh/Wake Co---to Roanoke Rapids/Halifax Co., maximized across the eastern Sandhills and southern coastal plain between 00(7pm) to 05z(12 am). The threat of severe storms appears greatest in this corridor and time period and will likely be associated with the warm sector destabilization and any strong cells/updrafts that develops ahead of what should be a rather weak,fractured line of convection that will race east. Damaging winds are the primary threat. An isolated tornado cannot be ruled out given the strongly curved hodographs. Other weather impacts and hazards include the potential for the development of strong gradient wind gusts of 35 to 45 mph as the warm sector spreads north. Additionally, it's very likely that even the stronger rain showers will be capable of producing 40 to 50 mph gusts, which could end up being potentially just as an impactful given the likely existence of weakened/vulnerable trees and power- lines from Tuesday's strong wind event. As such a wind advisory has been issued for all of central NC for this afternoon through tonight. Rainfall amounts are expected to average between 0.25-0.50", with some localized higher amounts possible in any strong convective cells. Soils are saturated and areas rivers and streams are already running high and in flood from Tuesday's heavy rain. Any heavy downpours in a short amount of time will lead to a threat of flooding, especially across the western part of the state. Due to the late arrival of the warm sector, daytime highs will occur after sunset, ranging from mid/upper 50s NW to mid 60s SE. CAA during the predawn hour, in the wake of the cold front, will drive overnight lows ranging from upper 30s NW to mid 40s SE. Gusts will linger overnight, gradually weakening to 25 to 30 mph. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 330 AM Friday... Considerably drier air will filter into central NC behind a sfc cold front and an exiting upper trough early Saturday morning. In absence of any strong CAA, Saturday's highs will be near normal in the upper 40s to mid 50s under mostly sunny skies. The early half of the day will remain gusty with swly gusts of up to 30 mph possible, before diminishing near sunset and into the overnight period. Overnight lows in the upper 20s to lower 30s is expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 330 AM Friday... Sunday: Primarily zonal flow aloft and transient sfc high pressure will promote another dry day on Sunday with similar daytime highs in the upper 40s/lower 50s. Some high cloudiness will may stream across the area Sunday night, but dry conditions and overnight lows in the upper 20s to lower 30s are expected again. Monday through Thursday: Flow will remain swly aloft over central NC Monday as sfc high pressure lingers over our area. Sfc flow will turn enely as the high weakens and shifts offshore later Monday. Dry but cloudy conditions are expected, as temps cool off a bit into the mid 40s to lower 50s. Some guidance simulates a weak wave aloft moving through our area late Monday afternoon/evening. However, currently think that remnant dry conditions in the lower levels would preclude much of any precipitation reaching the sfc in this time period. As we progress into the Monday night/early Tuesday timeframe, guidance continues to differ wrt to a developing coastal low, and the potential (or lack thereof) precipitation for our area. The 00Z deterministic ECMWF continues to keep the low too suppressed and offshore to promote much of any precipitation for us. Conversely, the 00Z GFS does still keep the low strategically positioned to 1) promote wet conditions and 2) a potential gradient in winter ptype. Latest ensemble guidance (including the Euro suite) does depict anywhere from 50 to 60 % of the members (GEFS, ENS, GEPS) simulating some snow for much of our central/western/northern Piedmont anywhere from late Monday night through late Tuesday night. Given this, decided to maintain a southward progression of slight to chance of rain and snow early Tuesday through early Wednesday morning primarily through our northern two thirds. However, would like to see more operational runs over the next several days before providing any more detail. Temperatures on Tuesday will largely depend on the evolution of the coastal low, but for now expecting daytime highs to max out in the upper 30s to mid to high 40s across the south. Ensemble, machine learning, and analog output continue to converging on quite a cold air mass migrating into our area Tuesday night into Wednesday. Raw NBM lows Tuesday night call for mid teens for much of the area. Daytime highs Wednesday are currently forecast in the lower to mid/upper 30s. Temps will moderate a bit on Thursday, however, reaching back into the mid 40s. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 1245 AM Friday... Patchy fog will be possible just about anywhere between 08 to 12z. Given low confidence and predictability, will not include any restrictions in the routine 06z issuance and will handle with forecast amendments as conditions warrant. A deepening low pressure lifting north through the Ohio Valley will result in deteriorating and hazardous aviation conditions developing across all of central NC in a SW to NE fashion through the afternoon and evening as widespread showers and strong winds over spread the area. Ceilings will lower to IFR to LIFR as rain showers over the area. A few embedded strong thunderstorms are also possible, especially near KFAY. Additionally, a 60-70kt LLJ will lead to the development of windy conditions and LLWS, with surface gustiness peaking between 30 to 40 kts during the late afternoon and evening. Showers will exit the area from west to east between 04 to 08z, followed by abrupt clearing. However, gusty winds and a threat of LLWS will linger into early Saturday. Outlook:Low pressure tracking and deepening from the Gulf of Mexico to the South Atlantic coast will favor a good chance of precipitation, including the risk of snow over the Piedmont, and flight restrictions Mon night-early Tue. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM this afternoon to 6 AM EST Saturday for NCZ007>011-021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...CBL NEAR TERM...CBL SHORT TERM...Luchetti LONG TERM...Luchetti AVIATION...CBL/MWS
Hazardous weather outlook, Jan 11, 4:57 PM EST, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 457 PM EST Thu Jan 11 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-122200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 457 PM EST Thu Jan 11 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Slight, level two of five risk of severe thunderstorms, will exist throughout central NC Friday evening. Damaging straight line wind gusts and an isolated tornado will be possible. In addition, southeasterly surface winds will increase and become gusty as high as 35 to 45 mph at times late Friday afternoon through evening. Similarly strong, 35 to 45 mph wind gusts may result behind the system Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by late Friday afternoon or evening.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:47 PM EST | River Flood Warning | RAH | Halifax, Northampton | 13 days |
Nearby
Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.